Key result
Administration of hydroxyethyl starch 130/0.4 during general anesthesia induced severe anaphylaxis characterized by facial erythema, hypotension, and bronchospasm in a 42-year-old male.
Why the study?
Does hydroxyethyl starch administration induce anaphylaxis during general anesthesia?
Case Report (n=1)
Does hydroxyethyl starch administration induce anaphylaxis during general anesthesia?
Hydroxyethyl starch can induce severe anaphylactic reactions during general anesthesia, requiring prompt recognition and treatment.
Raises awareness for possible anaphylaxis with hydroxyethyl starch 130/0.4 in anesthesia; single case leaves incidence and risk factors open.
Hydroxyethyl starch (HES) solutions are synthetic non-protein colloid solutions used to treat hypovolemia. However, their use is not free from the risk of allergic reactions. A 42-year-old male was scheduled to undergo aortic-iliac-femoral bypass surgery for the treatment of arteriosclerosis obliterans. He had no history of allergy. Two hours after the start of surgery, and within minutes after HES administration, facial erythema, hypotension and bronchospasm developed. HES infusion was discontinued under the estimation of anaphylaxis. The patient received phenylephrine, ephedrine, diphenhydramine and hydrocortisone with hydration. After restoration of vital signs, surgery was performed without complications.
No takes yet. Share an insight, caveat, or question.
Kim et al. (2012) conducted a case report in Anaphylaxis (n=1). Hydroxyethyl starch (HES 130/0.4) was evaluated on Development of anaphylaxis. Administration of hydroxyethyl starch 130/0.4 during general anesthesia induced severe anaphylaxis characterized by facial erythema, hypotension, and bronchospasm in a 42-year-old male.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: